MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC SUREFORM; 8MM STAPLER

INTUITIVE SURGICAL, INC SUREFORM; 8MM STAPLER
Model Number 48230W-06
Medical Device Problem Code No Device Output (1435)
Health Effect - Clinical Code Insufficient Information (4580)
Date of Event 05/12/2025
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Intuitive surgical, inc.(isi) did receive the curved-tip sureform stapler 30 instrument and an associated white reload accessory to perform failure analysis.The accessory was analyzed and it was found to be unused and unfired.The accessory had a missing switch.The switch measured approximately 3.68 mm x 1.70 mm in size.Due to the missing a switch, a detached fragment was observed.The reload also had a missing staple.There was a cartridge damage on the tail part of the reload.Isi did receive the curved-tip sureform stapler 30 instrument to perform failure analysis.Failure analysis investigations confirmed but did not replicate the customer reported complaint.The instrument was found to have multiple reload recognition failures based on log review.System messages like: "no valid reload detected" and "lockout detected" were observed for the 1st and 2nd installs.Based on log review, the instrument was able to successfully clamp, fire, and unclamp for the 3rd install.No firing failures were observed.Additional observation: visual inspection was performed and the instrument was found to have a lodged component in the instrument's reload channel.As a result, a reload was unable to be installed properly.
 
Event or Problem Description
It was reported that during a da vinci-assisted nephrectomy surgical procedure, the curved-tip sureform stapler 30 instrument did not recognize a new reload as new.The system displayed the reload was a reused reload.The user loaded the curved-tip sureform stapler 30 instrument with a new reload and attempted to fire, but the curved-tip sureform stapler 30 instrument partially fired and generated an error message that the tissue was too thick.The user completed the procedure and no known impact or patient consequence was reported.On 05/15/2025, intuitive surgical, inc.(isi) received user facility report (b)(4) stating: stapler didn't recognize a new load as new.It said it was a reused load.Then we loaded it with a new load and attempted to fire it, and it fired part way then stopped and said the tissue was too thick.Intuitive surgical, inc.(isi) followed up with the initial reporter and obtained the following additional information: the initial report was unable to provide any additional information about the reported event.Patient demographics were requested but were unable to be provided.
 
Event or Problem Description
Refer to h11 for follow-up information.
 
Additional Manufacturer Narrative
The curved-tip sureform stapler 30 white reload accessory was re-evaluated by advance failure analysis team.The initial findings were confirmed.It was observed that the reload was returned with missing staples.Additionally, the switch of the reload was found to be dislodged from the reload tail and was not returned with the reload.There was cartridge damage near the switch location.The probable root cause of missing staples, damage to the reload tail, and missing switch at the proximal end, is attributed to the user.Based on the findings, it was likely that during the reload installation process, the installation tool was not used or became separated from the reload body during the process.This likely resulted in improper alignment of the reload tail within the instrument channel.The cartridge is designed to have its two halves inserted on either side of the knife track.However, if the alignment within the channel is incorrect or if extreme angles of insertion are used, interaction with the channel or knife track of the instrument may result in a partial deployment of proximal pushers.Correct use of the installation tool ensures proper alignment of the reload within the instrument channel and helps prevent damage to its proximal end.

Brand Name
SUREFORM
Common Device Name
8MM STAPLER
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA 95051
Manufacturer (Section G)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA 95051
Manufacturer Contact
izabel nielson
3410 central expressway
santa clara, CA 95051
4085232100
MDR Report Key22399492
Report Number2955842-2025-28775
Device Sequence Number8573774
Product Code GDW
UDI-Device Identifier10886874121921
UDI-Public(01)10886874121921(10)NA
Combination Product (Y/N)N
Initial Reporter StateWI
Initial Reporter CountryUS
PMA/510(K) Number
K211997
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Health Professional,User Facility
Initial Reporter Occupation Other Health Care Professional
Remedial Action Other
Type of Report Initial,Followup
Report Date (Section B) 06/26/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number48230W-06
Device Catalogue Number48230W
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/09/2025
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 06/26/2025
Supplement Date Received by Manufacturer08/18/2025
Initial Report FDA Received Date07/03/2025
Supplement Report FDA Received Date08/21/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured02/20/2025
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
DA VINCI INSTRUMENTS AND ACCESSORIES.
Patient SexUnknown